Skip to main content
main-content
Top

02-09-2010 | General practice | Article

Long-term bisphosphonate use linked to cancer

Abstract

BMJ 2010; Advance online publication

Long-term use of oral bisphosphonates for bone disease may increase the risk for developing oesophageal cancer, suggests research published in the British Medical Journal.

The study showed that people with 10 or more prescriptions of the drugs or who had used them for 5 years had double the incidence of oesophageal cancer compared with those who had never been prescribed them.

Oesophageal cancer develops in around one per 1000 people at age 60-70 over 5 years in the general population, so based on the findings the authors estimate that 5 years' use of oral bisphosphonates would increase the incidence to two cases per 1000 people over 5 years.

For the study, researchers analysed men and women aged 40 years and over from the UK General Practice Research Database cohort, including 2954 with oesophageal cancer, 2018 with gastric cancer and 10,641 with colorectal cancer who were each matched with five controls. No increased risk was seen for gastric or colorectal cancer.

Lead author Dr Jane Green (Cancer Epidemiology Unit, University of Oxford, UK) commented: "Oesophageal cancer is uncommon. The increased risks we found were in people who used oral bisphosphates for about 5 years, and even if our results are confirmed, few people taking bisphosphonates are likely to develop oesophageal cancer as a result of taking these drugs."

In line with this, Dr Diane K Wysowski (US Food and Drug Administration, Silver Spring, Maryland) comments in a related editorial that, even if oral bisphosphonates do increase oesophageal cancer risk, "the incidence in the population would be expected to remain relatively low".

Nevertheless, she says that before prescribing bisphosphonates doctors should consider risks versus benefits, ask patients about digestive disorders before prescribing and reinforce directions for taking the individual products.

"In addition, doctors should tell patients to report difficulty swallowing and throat, chest, or digestive discomfort so that they can be promptly evaluated and possibly advised to discontinue the drug," Dr Wysowski writes.

GP News is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2010

By Caroline Price